Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Calculations

Norton Scale Pressure-Ulcer Risk Calculator (5–20 Geriatric Nursing Score)

Calculate Doreen Norton’s pioneering 5-domain geriatric pressure-ulcer risk score (5–20 points across Physical Condition, Mental State, Activity, Mobility, and Incontinence; <= 14 High Risk).

Remember the inverse Norton Scale direction: lower scores mean HIGHER pressure-injury risk!

Created in 1962 by geriatric nursing pioneer Doreen Norton, Rhoda McLaren, and A. N. Exton-Smith—the very first pressure-ulcer risk scale in medical history—the Norton Scale rates five bedside domains from 1 (severely impaired) to 4 (healthy/intact) for a total score between 5 and 20: (1) Physical Condition (Good = 4, Fair = 3, Poor = 2, Very Bad = 1), (2) Mental Condition (Alert = 4, Apathetic = 3, Confused = 2, Stuporous = 1), (3) Activity (Ambulant = 4, Walks with help = 3, Chairbound = 2, Bedfast = 1), (4) Mobility (Full = 4, Slightly impaired = 3, Very limited = 2, Immobile = 1), and (5) Incontinence (None = 4, Occasional = 3, Usually urinary = 2, Doubly urinary + fecal = 1)!

Because 1 represents worst impairment, LOWER Norton totals indicate HIGHER sacral/heel pressure-injury danger! Norton’s classic risk threshold is <= 14 (with <= 10 flagging Very High Risk requiring alternating-pressure / low-air-loss surfaces, strict 2-hourly offloading turns, and moisture-barrier skin protection; 11–14 High Risk; 15–18 Medium Risk; and 19–20 Low Risk)!

Total Norton Score (5–20)Pressure-Injury Risk TierGeriatric Nursing Prevention Bundle
Norton 19–20 / 15–18Low Risk / Medium RiskDaily Skin Inspection & Early Mobilization
Norton 11–14 (e.g., 12)High Pressure-Ulcer Risk2-Hourly Repositioning + Pressure-Redistributing Mattress
Norton 5–10Very High Pressure-Ulcer RiskActive Alternating-Air Surface + Heel Offloading + Moisture Protocol

Total 5-Domain Norton Pressure-Ulcer Score (5–20)

Validates that all five nursing subscales B2:B6 lie in [1, 4] before summing.

=IF(OR(COUNT(B2:B6) < 5, MIN(B2:B6) < 1, MAX(B2:B6) > 4), "Invalid Norton Subscore (1-4)", SUM(B2:B6))

Norton Pressure-Injury Risk Stratification & Nursing Prevention Protocol

Classifies inverse Norton score across <= 10 (Very High), 11–14 (High), 15–18 (Medium), and 19–20 (Low).

=IF(OR(COUNT(B2:B6) < 5, MIN(B2:B6) < 1, MAX(B2:B6) > 4), "Invalid Norton Subscore (1-4)", IF(SUM(B2:B6) <= 10, "Very High Pressure-Ulcer Risk (Norton 5-10) — Active Air Surface & Heel Offloading", IF(SUM(B2:B6) <= 14, "High Pressure-Ulcer Risk (Norton 11-14) — 2-Hourly Repositioning & Pressure-Redistributing Mattress", IF(SUM(B2:B6) <= 18, "Medium Pressure-Ulcer Risk (Norton 15-18) — Daily Skin Audit & Mobilization", "Low Pressure-Ulcer Risk (Norton 19-20) — Routine Preventive Care"))))

Try the example

Use the original values or change them to test your understanding.

Further reading